The healing speed of burn victims is sometimes delayed by wound inflammation caused by bacteria. Silver is sometimes used as an antimicrobial agent to kill bacteria in these instances. We recently ran across an interesting March 2006 medical case report regarding an incident of possible nanosilver uptake by a young burn victim through his wound dressings. No broad conclusions should be drawn from the anomalous article which is summarized below.
A healthy 17 year old male sustained severe burns over 30% of his body. His wounds were dressed with nanosilver wound dressings which were then changed and reapplied on the fourth and sixth days after the injury.
On the sixth day after the injury "the patient gradually developed a grayish discoloration of his face with remarkable pale-bluish lips . . .” and “[s]imultaneously he was found to have elevated . . . liver enzymes.” Ultrasound images also showed that he had a slightly enlarged liver and spleen. In tests conducted the following day, silver levels in the patient’s blood and urine were elevated.
The patient’s wound dressings were then changed to a non-silver type. The grayish color left his face after a few days and his liver functions again tested normal. The patient was discharged from the hospital seven weeks after his injury, and still had an elevated blood silver level. The patient was finally retested ten months after his discharge and no meaningful amounts of silver were found in his blood or urine.
Interestingly, the nanosilver dressings in question were previously tested by FDA for toxicity to mammalian tissue and showed no adverse effects. FDA tests also showed no evidence of systemic silver absorption and clinical studies showed no adverse effects.
The doctors examining this unusual case concluded that although “[t]he phenomenon described does not match argyria, which is a permanent disorder caused by silver deposition in the skin’s microvessels in patients who are exposed to chronic silver toxicity,” . . . “it is appropriate to keep the possibility of the toxic silver effect in burn patients treated with [this]silver-coated wound dressing in mind. The silver levels in plasma and/or urine should be monitored."
See Trop, M., et al., “Silver coated dressing caused raised liver enzymes and argyria-like symptoms in burn patient," Journal of Trauma-Injury Infection and Critical Care, March 2006.